Tennessee, 2022

Drought in Tennessee, July 5 to 31, 2022

July 5 to 31, 2022 · NWS MEG · 3 events in 3 counties and zones

Abnormally dry conditions during the middle part of the summer led to severe (D2) drought conditions over portions of Tennesee during the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry conditions during the middle part of the summer led to severe (D2) drought conditions over portions of Tennesee during the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall. The drought created stress on crops|including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 5:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jul 5, 5:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
614 AM CDT Tue Jul 5 2022

.UPDATE...
See the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 247 AM CDT Tue Jul 5 2022/

DISCUSSION...

Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the mid 70s to mid 80s. The main
weather feature continue to be an upper level ridge which covers
much of the southeast U.S.

The ridge will continue to hold over the region for the next few
days. The result will be for a continuation of hot weather for the
region. As has been the case for the past couple of days, there
will be some scattered thunderstorms that will develop mainly
during the afternoon hours and primarily over eastern sections of
the Mid-South. Temperatures will remain above normal for early
July with highs today in the mid 90s to around 100 degrees. Heat
index value will once again be in the 105-109 degree range so the
Heat Advisory will continue for the entire region. There is a
possibility of some locations having a heat index reading of 110
degrees but the confidence of this happening is low.

Tonight will remain quite warm as well with lows Wednesday morning
in the mid to upper 70s. Wednesday will be very similar to today
with scattered thunderstorms possible for eastern sections of the
region during the afternoon. Temperatures will remain on the hot
side with highs between 95 and 100 degrees. Most locations will
see heat index values in the 105 to 109 degree range with a few
locations possibly exceeding 110 degrees. This weather pattern
will continue into Thursday.

By Friday, a weak frontal boundary will begin to drop south
toward northern sections of the Mid-South. As the front gets
closer, there could be a better chance of thunderstorms over
northern sections of the region. By Saturday, the front will be
close to the Kentucky/Tennessee border so there should be a
chance of thunderstorms across the entire region. Temperatures
will be a little cooler especially over northern sections of the
Mid-South.

This frontal boundary will remain over the region on Sunday so
there will still be a chance of thunderstorms with temperatures
returning back to more seasonal levels. As this front remains over
or close to the Mid-South on Monday, a few thunderstorms will be
possible as temperatures remain near normal.

ARS

&&

.AVIATION...
/12z TAFs/

Generally VFR conditions will prevail through the TAF period.
Expect southwest winds 5-8 kts becoming light overnight. We'll see
another diurnal Cu field between 4-6 kft AGL this afternoon.
Isolated TSRA is possible this morning across West TN and
elsewhere east of the MS River this afternoon. Coverage will
likely be more limited than yesterday so confidence is low that
terminals will be affected. No thunder was included, but VCSH was
added to MKL.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 9 PM CDT Thursday for Dunklin-Pemiscot.

MS...Heat Advisory until 9 PM CDT Thursday for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from noon today to 9 PM CDT Thursday for Alcorn-
     Benton MS-Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-
     Monroe-Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Heat Advisory until 9 PM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 5, 2:17 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
317 AM CDT Tue Jul 5 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
317 AM CDT Tue Jul 5 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat indices will reach or exceed 105 degrees over much of the
Mid-South.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon heat indices will prevail above 105 degrees across the
Midsouth through Friday. Some locations along and west of the
Mississippi River, including the Memphis metro area, will likely
experience dangerous heat indices of 110 to 114 degrees during
the mid to late portions of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Chester

When
July 5, 6:00 AM CST to July 31, 11:59 PM CST
Where
Chester forecast zone
Reported by
Drought Monitor
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed during the month of July.

Drought, Hardin

When
July 5, 6:00 AM CST to July 31, 11:59 PM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed during the month of July.

Drought, McNairy

When
July 5, 6:00 AM CST to July 31, 11:59 PM CST
Where
McNairy forecast zone
Reported by
Drought Monitor
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed during the month of July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048013, 1048014, 1048015.